Increased plasma norepinephrine accompanies persistent tachycardia after hydralazine

Min Shung Lin, John L. McNay, Alexander M.M. Shepherd, Gary E. Musgrave, T. Kent Keeton

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

To determine the role of the peripheral sympathetic nervous system in the persistent tachycardia caused by the antihypertensive drug hydralazine, we examined the temporal relationships between the changes in heart rate and plasma norepinephrine concentration and the reduction in blood pressure produced by a range of doses of hydralazine administered intravenously to five hypertensive patients. Significant linear correlations were found between the increases in heart rate and plasma norepinephrine concentration and the reduction in blood pressure at IS and 30 minutes after injection. However, at 240 minutes after Injection, changes in heart rate and plasma norepinephrine were not correlated with changes in blood pressure and were disproportionately elevated relative to the reduction in blood pressure. A significant linear correlation between changes in heart rate and plasma norepinephrine concentration was noted at 15, 30, and 240 minutes after injection. The temporal discordance of the changes of both heart rate and plasma norepinephrine relative to the reduction in blood pressure and the significant linear correlation between the increases in heart rate and plasma norepinephrine concentration suggest that continued activation of the peripheral sympathetic nervous system contributes to the persistent tachycardia seen after the administration of hydralazine.

Original languageEnglish (US)
Pages (from-to)257-263
Number of pages7
JournalHypertension
Volume5
Issue number2
DOIs
Publication statusPublished - Mar 1983

    Fingerprint

Keywords

  • Heart rate
  • Sympathetic nervous system
  • Vasodilation

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Lin, M. S., McNay, J. L., Shepherd, A. M. M., Musgrave, G. E., & Kent Keeton, T. (1983). Increased plasma norepinephrine accompanies persistent tachycardia after hydralazine. Hypertension, 5(2), 257-263. https://doi.org/10.1161/01.HYP.5.2.257